Minnesota, 2022

Damaging Winds in Minnesota, July 23, 2022

July 23, 2022 · NWS DLH · 2 events in 2 counties and zones

Two rounds of strong to severe storms were seen across northern Minnesota during the morning of the 23rd. The first round developed ahead of a cold front moving out of northwestern Minnesota during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Two rounds of strong to severe storms were seen across northern Minnesota during the morning of the 23rd. The first round developed ahead of a cold front moving out of northwestern Minnesota during the early morning hours. These storms produced strong winds that toppled a few large trees. Later that morning, a decaying complex of storms moving across central Minnesota produced a gust of 60 mph at the Brainerd Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 23, 12:02 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 23, 12:02 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
102 AM CDT Sat Jul 23 2022

.DISCUSSION...(This evening through Thursday)
Issued at 359 PM CDT Fri Jul 22 2022

Summary: Quiet conditions will continue through this evening with
mostly clear skies tonight. Showers and thunderstorms move in late
tonight into early tomorrow morning and will continue throughout the
day Saturday. A few storms on Saturday afternoon and evening may
become strong to severe, especially over northwest WI. Hazards
include large hail, damaging winds, and a small chance for a tornado
or two. Cooler weather is likely on Sunday and next week with
another chance for showers and storms on Tuesday.

The remainder of today is expected to be quiet as high pressure
remains in control of the pattern. Diurnal cumulus and any odd
sprinkles are expected to dissipate this evening as daytime heating
ends around sunset. The quiet pattern we've been seeing is expected
to come to an end tonight as a shortwave propagates into the region
and a surface warm front lifts north towards the CWA. A decaying MCS
from eastern ND and western MN will likely result in widespread
showers and potentially a thunderstorm or two for the MN portion of
the CWA early tomorrow morning. In addition, convection developing
along the warm front may also bring some showers and storms to the
CWA in the morning. Severe weather early Saturday morning in north-
central MN is unlikely, since this MCS will be outrunning the area
of highest instability and moving into a more stable environment.

Of greater interest is convection developing ahead of a sfc cold
front in the afternoon and evening hours tomorrow. The northward
extent of the severe convection tomorrow will be highly dependent on
how far north the warm front lifts. Both CAMs and global models
currently have the warm front progged as far north as the row of
counties from Burnett to Price in northwest Wisconsin and Pine
County in Minnesota. These areas within the warm sector may
experience appreciable destabilization, with MUCAPE aloft reaching
values in excess of 1500 J/kg. This instability will be paired with
a rich low-level moisture environment with dewpoints in the low to
mid 60s and 0-6km bulk shear of 40-50 knots. However, model
soundings also show a sizable cap persisting well into the late
afternoon, mainly due to the earlier round of convection keeping
cloud cover over the CWA. In addition, steepest mid-level lapse
rates will likely remain well south of the CWA.

Despite some of the convective parameters lining up in a very
favorable way, there is still a high degree of uncertainty due to
this being a highly conditional event. With showers and storms
moving through in the morning and early afternoon, this may limit
the amount of destabilization that can occur. CAMs have been keeping
the majority of convection south of the CWA as the cold front moves
through. However, with the environment being marginally favorable, a
storm or two may become strong to severe in the late afternoon and
early evening, particularly in the aforementioned row of counties in
northwest Wisconsin. Main severe hazards include large hail and
damaging winds. In addition, a strong LLJ at 850mb around 35 knots
developing in the late afternoon over NW WI will also increase 0-1km
SRH. Therefore, a tornado or two may also be possible. Expect
showers and storms to come to an end Saturday night as the cold
front sweeps through.

Following the cold front on Saturday night, cooler weather will move
into the CWA for Sunday and most of next week. The CWA is slightly
favored to see below normal temps with highs next week forecasted in
the 70s for most. The next chance for widespread showers and
thunderstorms is likely to arrive on Tuesday, as a shortwave and
associated sfc cold front sweep through.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 101 AM CDT Sat Jul 23 2022

Storms over eastern North Dakota will move toward the terminals
during the early morning hours, but are expected to gradually
weaken as they move east, and have included VCSH groups for now
until the trends become better defined. This is expected to move
through the area and weaken in the 12-15z time range, but then new
development is expected after 15z and will move through the
terminals during the afternoon and early evening, with diminishing
trends after 03z. Have kept conditions VFR for now, but a period
of MVFR conditions is possible as storms move through, and again
after 01z when there is potential for lower conditions.

&&

.MARINE...
Issued at 359 PM CDT Fri Jul 22 2022

Winds and waves are expected to remain below Small Craft Advisory
criteria for the next 48 hours. The exception to this may be around
thunderstorms, which are likely to move through western Lake
Superior on Saturday afternoon and evening. Some of these storms may
be capable of producing gusty winds, frequent cloud-to-water
lightning, and small hail. The bulk of showers and storms will move
out of the area on Saturday. However, lingering showers and
potentially a storm or two will continue into Sunday, especially
along the North Shore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  77  57  74 /  20  60  60  10
INL  57  70  55  69 /  50  70  40  30
BRD  63  79  59  74 /  30  60  20   0
HYR  60  84  57  76 /  10  70  70  10
ASX  61  81  55  77 /  10  70  80  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Unruh
AVIATION...LE
MARINE...Unruh
Hazardous weather outlook, Jul 22, 4:33 AM CST, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
533 AM CDT Fri Jul 22 2022

MNZ010-011-018-019-025-026-231045-
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-
533 AM CDT Fri Jul 22 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible tonight across roughly west
of US 53 and north of US 2. No strong or severe storms are
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible Saturday into Saturday evening. A
few of these storms may be strong to severe with damaging wind
gusts and large hail being the primary threats. A tornado or two
may be possible as well.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

MNZ012-020-021-033>038-WIZ001>004-006>009-231045-
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-Carlton/South St. Louis-Pine-Douglas-Bayfield-
Ashland-Iron-Burnett-Washburn-Sawyer-Price-
533 AM CDT Fri Jul 22 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible Saturday into Saturday evening. A
few of these storms may be strong to severe with damaging wind
gusts and large hail being the primary threats. A tornado or two
may be possible as well.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-231045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
533 AM CDT Fri Jul 22 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to marginally severe storms will be possible
Saturday into Saturday evening.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 23, 2:03 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
303 AM CDT Sat Jul 23 2022

MNZ010-018-025-026-230830-
Koochiching MN-North Cass MN-North Itasca MN-South Itasca MN-
303 AM CDT Sat Jul 23 2022

...Strong thunderstorms will impact portions of northwestern Itasca,
northwestern Cass and southwestern Koochiching Counties through 330
AM CDT...

At 303 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kelliher, to 6 miles southeast of
Tenstrike, to 7 miles southeast of Lake George, moving east at 55
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Walker, Mizpah and Alvwood around 320 AM CDT.

Other locations in the path of these storms include Squaw Lake,
Gemmell, Federal Dam, Oslund, Margie and Leech Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4740 9467 4741 9442 4811 9442 4823 9370
      4771 9375 4698 9419 4702 9467
TIME...MOT...LOC 0803Z 260DEG 47KT 4799 9453 4762 9456 4712 9487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Levens

The radar

The Duluth radar (KDLH), 180 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 23, 2:10 AM CST to 2:12 AM CST
Where
Cass County, 3.1 mi NNE of Ah Gwan Ching
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.120, -94.540

A spruce tree approximately 18 to 22 inches in diameter was snapped near the base. The tree landed on the roof of a cabin.

Thunderstorm Wind, Crow Wing

When
July 23, 9:43 AM CST to 9:45 AM CST
Where
Crow Wing County, (Brd)weiland Fld Bra
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.400, -94.130

A wind gust of 60 mph was recorded by the KBRD ASOS station at the Brainerd Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037745, 1037746.